Strong Wind, Hopkins
- When
- December 31, 4:00 AM CST to 6:00 AM CST
- Where
- Hopkins forecast zone
- Measured
- 36 kt (41 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.309, -87.541 (the zone’s center; the record gives no point)
A 996mb surface low pressure center near St Louis Missouri in the early morning hours of the 31st shifted east through the day. As a result, strong southwest winds in the predawn hours produced a brief gust up to 42 mph at the Madisonville AWOS station (K2I0) around 5 AM CST.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A 996mb surface low pressure center near St Louis Missouri in the early morning hours of the 31st shifted east through the day. As a result, strong southwest winds in the predawn hours produced a brief gust up to 42 mph at the Madisonville AWOS station (K2I0) around 5 AM CST. As the low moved east, winds shifted to the west northwest and gusted 40 to 42 mph around noon from Marion to Henderson to Owensboro.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 3:28 AM CST, 32 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
328 AM CST Tue Dec 31 2024
.KEY MESSAGES...
- Windy today, with gusts of 35 to 45 mph possible through late
this afternoon. A Wind Advisory is in effect from 8 AM to 5 PM
CST for much of the area.
- Temperatures will tumble back towards seasonable values this
afternoon as a cold front passes. Seasonably chilly weather
will then persist through the end of the work week.
- A potentially impactful winter storm remains possible Sunday
into Monday. While confidence remains low regarding
precipitation type and amounts, confidence in impacts to
travel in or near our region is growing.
- The risk of the coldest temperatures of the winter is
increasing for next week. Temperatures may fall to 10-20
degrees below normal for several days.
&&
.DISCUSSION...
Issued at 328 AM CST Tue Dec 31 2024
Today and tonight... Active weather will continue today. A
deepening 996 mb surface low located over St. Louis will lift
east-northeast of the region today. Gradient winds on the
backside of the system will ramp up this morning through the
afternoon. After looking at BUFKIT sounding momentum transfer
gusts and ensemble guidance, felt confident enough to issue a
Wind Advisory for nearly all the region (save for some Ozark
Foothills counties) from 14-23z today. Some of the western
counties near and west of the Mississippi River may see winds
die down a bit sooner than 23z, and the advisory could be
canceled a few hours early there.
Outside of wind, expect ongoing scattered showers and stray
thunderstorms to gradually wind down across the Evansville Tri-
State region by mid to late morning as surface cold front sweep
through the region. This will send temperatures tumbling from
the 50s and 60s early this morning to the lower to middle 40s by
this evening. Added a mention of flurries to the forecast
across the northern half the region late tonight through
Wednesday morning where upper-level ripples will keep minor
vertical ascent going in this area. Low temperatures tonight
will fall near the freezing mark over the region.
Wednesday through Saturday night...A colder and generally drier
weather pattern will settle over the region to open the new
year. Cyclonic troughing will gradually shift southward across
the central and eastern CONUS. This will allow temperatures to
return to near normal values on New Year's Day and Thursday,
with high temperatures reaching the upper 30s to lower 40s and
overnight lows in the middle to upper 20s. Another cold front
will bring even colder air Friday into Saturday, with high
temperatures only reaching the middle to upper 30s on Friday and
the lower to middle 30s on Saturday. A weak clipper associated
with the secondary cold front may bring flurries or a dusting of
snow to the Evansville Tri-State area Thursday night, but no
travel impacts are expected at this time.
Sunday through Monday... All eyes remain focused on the
potential winter storm that could impact parts or all the
region, mainly Sunday night through Monday morning. Looking at
the latest deterministic and ensemble guidance shows a similar
picture: Surface low pressure ejecting from the southern Rocky
Mountains and moving northeast through the Tennessee and Lower
Ohio River Valleys. There will be a source of cold air in the
form of Arctic high pressure pushing into the Upper Midwest and
Gulf of Mexico moisture available to push up QPF amounts to
about 0.75-1.50" in liquid equivalent over the forecast area.
With all that said, can we say exactly what's going to happen at
this point? Not particularly. It is still simply too far in the
future. Trying to nail down thermal profiles where a degree or
two could make a ton of difference in precipitation type and
amounts six days from now is a fool's errand. As we see it
currently, there are three possible outcomes with equally likely
chances of happening:
1) A cold, all-snow system with significant accumulations
across all or part of the area. This would certainly bring
travel impacts.
2) A warmer system with mainly rain, possibly with some freezing
rain or sleet possible around the Interstate 64 corridor.
Travel impacts would be unlikely with this outcome.
3) A wintry mix, with periods of freezing rain, sleet, snow, or
just rain possible at times. This would include the possibility
of significant icing from freezing rain or impactful sleet and
snow accumulations. Travel impacts would be possible to likely
with this outcome as well.
That's where things stand at the moment. Details will become
much clearer in the next 3-4 days, so the best thing to do is
keep checking for updates. If you have travel plans during the
Sunday-Monday period, consider that two of the three outcomes
listed above would include travel impacts over the local area
or near it. It may be prudent to make alternate arrangements if
possible to be on the safe side.
Beyond Monday, a wave of Arctic air looks increasingly likely to
impact the region for much of next week. Temperatures 10-20
degrees below normal are possible, which would yield highs in
the 20s and 30s and lows in the single digits and teens. With
temperatures this cold, subzero wind chills would be possible as
well. This looks to be pretty sustained cold air outbreak event,
and several days of below normal temperatures are within the
realm of possibility.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1100 PM CST Mon Dec 30 2024
Showers and a thunderstorm or two are developing across parts of
southern Illinois and adjacent areas of Kentucky and Missouri.
Ceilings have stayed a little higher than expected this evening
and that may persist for another few hours before the low
pressure system gets closer likely bringing low MVFR cigs with
it. Wind will be a factor behind the low/cold front with
westerly gusts 25-30kt possible Tuesday. Low MVFR ceilings are
forecast much of the day and may be stubborn to clear behind the
front.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 8 AM this morning to 5 PM CST this
afternoon for ILZ075>078-080>094.
MO...Wind Advisory from 8 AM this morning to 5 PM CST this
afternoon for MOZ076-086-087-109>112-114.
IN...Wind Advisory from 8 AM CST /9 AM EST/ this morning to 5 PM
CST /6 PM EST/ this afternoon for INZ081-082-085>088.
KY...Wind Advisory from 8 AM this morning to 5 PM CST this
afternoon for KYZ001>022.
&&
DISCUSSION...DWS
AVIATION...JGGHazardous Weather Outlook National Weather Service Paducah KY 341 AM CST Tue Dec 31 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 341 AM CST Tue Dec 31 2024 /441 AM EST Tue Dec 31 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Gusty west-northwest winds of 40 to 45 mph are possible this morning and afternoon over much of the region. Refer to the Wind Advisory for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A potential winter storm remains possible Sunday into Monday. While it is too early to determine precipitation types and amounts, impacts to travel are are growing possibility. .SPOTTER INFORMATION STATEMENT... Spotter reports of high winds and any wind damage would be appreciated. DWS
Special Weather Statement
National Weather Service Paducah KY
328 AM CST Tue Dec 31 2024
INZ082-087-088-311015-
Warrick IN-Spencer IN-Pike IN-
328 AM CST Tue Dec 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WARRICK...
NORTHEASTERN SPENCER AND SOUTHEASTERN PIKE COUNTIES THROUGH 415 AM
CST/515 AM EST/...
At 328 AM CST/428 AM EST/, Doppler radar was tracking a strong
thunderstorm near Folsomville, or 8 miles east of Boonville, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dale, Santa Claus, Tennyson, and Gentryville.
This includes Interstate 64 in Indiana between Mile Markers 49 and
60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3812 8680 3801 8715 3809 8718 3827 8710
3828 8707 3820 8707 3820 8679 3818 8679
3818 8680 3815 8680 3812 8679
TIME...MOT...LOC 0928Z 238DEG 24KT 3806 8711
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHAWKEYPreliminary Local Storm Report
National Weather Service Paducah KY
334 AM CST Tue Dec 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 AM Non-Tstm Wnd Gst 5 W Ash Hill 36.77N 90.32W
12/31/2024 M44 MPH Butler MO ASOS
ASOS station KPOF Poplar Bluff MO.
0255 AM Hail 1 NE Boonville 38.05N 87.27W
12/31/2024 M0.25 Inch Warrick IN Public
0314 AM Hail 5 E Boonville 38.04N 87.19W
12/31/2024 E0.25 Inch Warrick IN Public
0321 AM Hail 5 W Boonville 38.05N 87.37W
12/31/2024 M0.25 Inch Warrick IN Public
Relayed via Twitter.
&&The national radar mosaic for the moment the first event began.
4 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226433, 1226437, 1226438, 1226436.